Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

June 21, 2021

NWS JSJ issued this special weather statement at Jun 21, 2021, 12:40 PM CDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 12:40 PM CDT (17:40 UTC)
Expired
Jun 21, 2021, 1:45 PM CDT
In force
65 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 111 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

948 
WWCA82 TJSJ 211740
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
140 PM AST Mon Jun 21 2021

PRZ010-211845-
Mayaguez and Vicinity-
140 PM AST Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT MAYAGUEZ MUNICIPALITY...

At 139 PM AST, a strong thunderstorm was located over Mayaguez,
moving west at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1822 6705 1818 6705 1816 6713 1817 6718
      1820 6715 1822 6716 1823 6717 1824 6717
      1825 6716
TIME...MOT...LOC 1739Z 096DEG 16KT 1820 6713 

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jun 21, 10:32 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 10:32 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1132 AM AST Mon Jun 21 2021

.UPDATE...

Showers will continue affecting the islands through the rest of
the day. The lingering tropical moisture will aid in afternoon
convection across the interior and western sections, where
thunderstorms will possibly develop. Expect urban and small stream
flooding with the strongest activity.

&&

.AVIATION...

Expect passing SHRA/+SHRA across the local flying area at times.
Some of them could briefly impact TAF sites thru 21/23z. Mtn
obscurations is expected across PR. Isold TSRA psbl btwn
21/18-22Z. Easterly winds will continue between 10 and 20 knots
with higher gusts and sea breeze variations. Winds will become
lighter after 21/23z.

&&

.MARINE...
Choppy seas up to 6 feet and winds between 15 and 20 knots will
continue. Small craft operators should exercise caution. No
change was made to the previous forecast.

&&

.PREV DISCUSSION... /issued 500 AM AST Mon Jun 21 2021/

SYNOPSIS...A general drying trend is in progress and will
continue through Wednesday night. Thursday through Saturday will
gain moisture with another tropical wave passing through the area
Friday night bringing good moisture and instability behind it.
Even during the drier weather scattered showers and isolated
afternoon thunderstorms will continue.

SHORT TERM...Today through Wednesday...

The Total Precipitable Water (PWAT) product from GOES-16 shows an
area of enhanced moisture currently covering the eastern
Caribbean, with infrared satellite imagery showing patches of low-
level clouds moving from the east across the area. This will
result in morning showers affecting the U.S. Virgin Islands and
eastern Puerto Rico. The High Resolution and Global models agree
that rainfall accumulations should stay around or below a quarter
of an inch this morning.

The synoptic picture is dominated by a surface high pressure over
the central Atlantic currently resulting in an east to east-
southeast moderate wind flow across the area. A mid level ridge is
also present to the north of the Greater Antilles, while an upper
level trough is currently located between Haiti and Cuba, which
could promote some divergence aloft. For today, the GFS forecast
soundings are showing PWAT values around 1.8 to 2.0 inches, which is
above the climatological values for this time of year. Additionally,
it is suggesting a very weak trade wind cap around 850 mb. Thus, the
upper level trough and local effects should still act to generate
afternoon activity, mainly over the interior and western Puerto
Rico, with lines of showers also developing around sections of
eastern Puerto Rico and downstream from the Virgin Isles. Urban
and small stream flooding is also likely in western and interior
Puerto Rico this afternoon. The aerosol models also show
suspended Saharan dust advancing into the area, but with most of
it making its way by late Monday into the middle of the workweek.
On Tuesday, however,an upper level low to the northeast will
induced additional patches of low- level moisture that will move
from the east, fueling another round of seasonal showers around
the area. By Wednesday, the dry air layer becomes deeper, and as
result, the coverage and intensity of the rain should decrease,
but still with the potential for some showers affecting the local
islands.

LONG TERM...Thursday through Monday...
Moisture begins to rise after reaching a nadir of 1.2 inches of
precipitable water Wednesday night. By Saturday it should be
nearly 1.9 inches. The GFS is showing a tropical wave moving into
the area Friday night. Better moisture and instability will follow
behind it Saturday and Sunday when shower and thunderstorm
activity will increase again. These conditions are expected to be
sufficiently strong to bring urban and small stream flooding both
Saturday and Sunday afternoons, mainly in western and interior
Puerto Rico and will favor scattered showers continuing through
the overnight hours in eastern Puerto Rico and around the U.S.
Virgin Islands.

After a weak upper level trough passage on Wednesday, a trough
will extend out of a cut-off low southwest over the lesser
Antilles chain at the east end of the Caribbean. This would be
considered less favorable to convection over Puerto Rico and the
U.S. Virgin Islands. However, on Thursday, the low pressure
begins to move west at around 28 degrees north latitude and passes
north of the area Saturday night and Sunday, favoring an already
moistened situation and creating an environment with more
thunderstorm activity that the previous several days.

After Sunday, somewhat drier air is again manifest and the upper
level trough will also be found to the east allowing activity to
subside somewhat.

AVIATION...Mainly VFR conditions expected to prevail through the
forecast period. VCSH expected early in the day for TJSJ/TIST/TISX,
then VCTS after 21/17Z for TJBQ which could result in TEMPO groups
due to reduced VIS and low ceilings. FL050 winds from the ESE
expected at 10 to 21 knots with stronger gusts. Maximum winds SSW
30-40 knots btwn FL400-450.

MARINE...Marine conditions continue choppy with seas just below 7
feet for the next day or so. Conditions do improve and exercise
cautions are expected to come down no later than Tuesday night.
Small craft advisories are not expected this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  79  88  77 /  50  50  60  50
STT  89  79  89  77 /  40  50  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....LIS
PUBLIC DESK...ICP
Hazardous weather outlook, Jun 21, 3:58 AM CDT, 8 hours 42 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
439 AM AST lunes 21 de junio de 2021

AMZ710>745-PRZ001>013-220845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
439 AM AST lunes 21 de junio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas aisladas con lluvias
fuertes y vientos en rafaga breves esta tarde a traves de sectores
del oeste, este e interior.

.Inundaciones...Lluvias fuertes pudieran resultar en acumulacion de
agua en sectores de pobre drenaje.

.Viento...Se esperan vientos sostenido en exceso de 20 mph (17
nudos) a traves de las aguas del Atlantico y el Caribe y areas
costeras.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de
las aguas expuestas y locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para casi todas las playas, menos las del oeste al sur de
Rincon y cerca de Ponce.

.Calor...Vientos del sureste y humedad alta resultaran en indices de
calor entre 102 a 106 grados en sectores del norte central y
planicies adyacentes y otros lugares de poca elevacion.

.Dias dos hasta el siete...martes a domingo

El riesgo moderado de corrientes marinas prevalecera por los proximos
dias. Se esperan indices de calor por encima de 102 grados el miercoles
para el norte de Puerto Rico. Existe riesgo de inundaciones urbanas
y de riachuelos cada tarde en el interior y oeste.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-220845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
439 AM AST lunes 21 de junio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...hoy y esta noche

.Inundaciones...Lluvia moderada pudiera resultar en acumulacion de agua en
carreteras y sectores de pobre drenaje.

.Viento...Se esperan vientos sostenido en exceso de 20 mph (17
nudos) a traves de las aguas del Atlantico y el Caribe y areas
costeras.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las aguas
locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las playas.

.Dias dos hasta el siete...martes a domingo

El riesgo de corrientes marinas continuara por los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Jun 21, 12:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
140 PM AST Mon Jun 21 2021

PRZ010-211845-
Mayaguez and Vicinity-
140 PM AST Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT MAYAGUEZ MUNICIPALITY...

At 139 PM AST, a strong thunderstorm was located over Mayaguez,
moving west at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1822 6705 1818 6705 1816 6713 1817 6718
      1820 6715 1822 6716 1823 6717 1824 6717
      1825 6716
TIME...MOT...LOC 1739Z 096DEG 16KT 1820 6713

GL

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.